Florida, 2015

Rip Currents in Florida, May 31, 2015

May 31, 2015 · NWS MLB · 2 events in 1 county or zone

Strong easterly flow caused rough surf and strong rip currents late in the month. Several dozen rip current related rescues and two drownings were reported along the Volusia County coastline.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong easterly flow caused rough surf and strong rip currents late in the month. Several dozen rip current related rescues and two drownings were reported along the Volusia County coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 31, 3:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 3:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT SUN MAY 31 2015

.DISCUSSION...

...HIGH RISK OF RIP CURRENTS TODAY AT EAST CENTRAL FL BEACHES...
...INCREASING SHOWER AND THUNDERSTORM CHANCES EXPECTED INTO MID WEEK...

TODAY...
MOISTURE LEVELS HAVE BEEN ON THE INCREASE THE LAST 24 HOURS WITH
CENTRAL FL SOUNDINGS FROM LAST EVENING INDICATING PRECIPITABLE WATER
VALUES INCREASING TO 1.5-1.6 INCHES. THE MID LVL RIDGE ALOFT WILL
BEGIN TO BREAK DOWN TODAY AS A 500 MB SHORTWAVE TROUGH DIGS
SOUTHEASTWARD THE LWR MS VALLEY. AT THE SFC ONSHORE FLOW CONTINUES
SOUTH OF THE ATLC RIDGE WITH H9 WINDS TURNING SE WITH LGT/VARIABLE
FLOW IN THE H8-H7 LAYER THIS AFTERNOON. A FEW SE-NW ORIENTED
CONVERGENT SHOWER BANDS HAVE DEVELOPED EARLY THIS MORNING AFFECTING
THE COASTAL COUNTIES WHICH WILL PUSH INTO THE INTERIOR COUNTIES INTO
MID DAY.

WITH ELEVATED MOISTURE LEVELS AND COLD MID LVL TEMPS ALOFT NEAR -9C
TO -10C AT H5 AS WELL AS SFC DWPTS BACK UP NEAR 70 SHOULD SEE
SCATTERED LIGHTNING STORMS DEVELOP THIS AFTERNOON WITH THE INLAND
MOVING EAST COAST SEA BREEZE. COULD BE A FEW STRONG STORMS IN THE
LATE AFTERNOON WITH NAM INDICATING HIGH CAPE AND DEEPER CONVECTION
FROM OSCEOLA TO WESTERN ORANGE AND LAKE COUNTY. HIGHS IN THE MID 80S
COAST TO AROUND 90 OVER THE INTERIOR. EAST SWELLS AT THE BEACHES
WILL AGAIN CONTRIBUTE TO A HIGH RIP CURRENT RISK TODAY. A RIP
CURRENT STATEMENT WILL AGAIN BE ISSUED. A ELEVATED RISK WILL OCCUR
IN THE EARLY AFTERNOON NEAR THE TIME OF LOW TIDE.

TONIGHT...
LINGERING EVENING SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED
ACROSS WELL INTERIOR AREAS. FCST MODEL SHOW THE BEGINNING OF SOME
LIGHT WESTERLY FLOW IN THE MID LEVELS THIS EVENING (A HARBINGER OF
THINGS TO COME WITH THE APPROACHING TROUGH EARLY NEXT WEEK) BUT DO
NOT THINK ANY ACTIVITY WILL MAKE IT BACK TOWARD THE COASTAL
COUNTIES. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.

MON-TUE...
WX PATTERN WILL GRADUALLY SHIFT AS THE ERLY WAVE APPROACHING THE
BAHAMAS MERGES WITH A SHORT WAVE FRONTAL TROF PUSHING INTO THE DEEP
SOUTH. AS THIS MERGER OCCURS...THE WRN FLANK OF A SFC/LOW LVL RIDGE
EXTENDING FROM THE NC OUTER BANKS TO THE MOUTH OF THE MS RIVER WILL
COLLAPSE...LEAVING A VERY WEAK PGRAD IN PLACE. WINDS THRU THE H100-
H50 LYR BCMG VRBL AOB 5KTS...GENERALLY S/SE THRU THE H100-H85 LYR
VEERING TO S/SW THRU THE H85-H50 LYR.

EARLY FORMATION OF BOTH THE EAST/WEST COAST SEA BREEZES ALL BUT
GUARANTEED  UNDER SUCH A WEAK FLOW REGIME WITH DIURNAL CONVECTION
FOCUSING OVER THE INTERIOR BY LATE AFTN/EARLY EVNG. DEEP LYR
MOISTURE CONTINUES TO CREEP UP AS A STUBBORN DRY POCKET IN THE HH70-
H50 LYR SLOWLY ERODES...BUT WITH H85-H50 STEERING WINDS EXPECTD TO
BCM LGT/VRBL...STORM MOTION WILL BE QUITE SLOW.

FURTHERMORE...UPR LVL WINDS WHICH HAVE BEEN QUITE WEAK OVER THE PAST
SEVERAL DAYS WILL STRENGTHEN CONSIDERABLY OUT OF THE SW AS THE
FRONTAL TROF PUSHING INTO THE DEEP SOUTH TIGHTENS THE MID/UPR LVL
PGRAD. THESE WINDS ALREADY HAVE PUSHED A CONSIDERABLE AMOUNT OF
MID/UPR LVL MOISTURE FROM CENTRAL MEXICO INTO THE WRN GOMEX...AND
MODEL GUIDANCE HAS CONSISTENTLY INDICATED NEAR SATURATION OCCURRING
OVER CENTRAL FL THRU THE H50-H10 LYR THRU THE FIRST PART OF THIS
WEEK. THIS MID/UPR LVL DECK WILL CURTAIL SFC HEATING AND LIMIT LOW
LVL DIURNAL INSTABILITY.

EVEN SO...UPR LVL DIVERGENCE WILL INCREASE AS THE WINDS INCREASE OUT
OF THE SW  WHILE H50 TEMPS ARND -10C HELP TO GENERATE SOME
RESPECTABLE LAPSE RATES THRU THE H70-H50 LYR...GENERALLY IN THE 6.5-
7.0C/KM RANGE. THIS COMBINATION WILL ENHANCE STORM POTENTIAL...
LEAVING THE POSSIBILITY FOR SOME STRONG STORMS TO DVLP OVER THE
INTERIOR AS THE EAST AND WEST COAST SEA BREEZES BEGIN TO INTERACT.

WILL KEEP MAX STORM COVERAGE IN THE SCT CATEGORY...INCREASING FROM
20-30PCT ALONG  THE COAST TO 40-50PCT OVER THE INTERIOR FOR THE
DAYLIGHT HRS...DECREASING TO 20PCT COASTAL AND 30PCT INTERIOR FOR
THE EVNG HRS. INCREASING CLOUD COVER WILL REDUCE DIURNAL TEMP
VARIATION...KEEP MAX TEMPS IN THE M/U80S WHILE SIMULTANEOUSLY
HOLDING MIN TEMPS IN THE U60S/L70S.

WED-SAT...
LOW CONFIDENCE IN THE FCST FROM MIDWEEK ONWARD AS A GENUINE SHIFT IN
THE LCL WX PATTERN IS ANTICIPATED...BUT CONSIDERABLE UNCERTAINTY
REMAINS WRT HOW THAT PATTERN SHIFT WILL MANIFEST ITSELF. GFS/ECMWF
MID RANGE GUIDANCE IS CONSISTENT WITH KEEPING ANY SIG RIDGING WELL E
OF THE BAHAMAS AS THE SRN PORTION OF THE MID/UPR LVL FRONTAL TROF
PINCHES OFF INTO A CUTOFF OVER THE SE CONUS...AND BOTH INDICATE A
BROAD AREA OF LOW PRES DVLPG IN THE VCNTY OF THE YUCATAN CHANNEL AND
LIFTING NWD TOWARD FL...PULLING DEEP TROPICAL MOISTURE ALONG WITH
IT.

ECMWF KEEPS THE LOW PRES FEATURE AS AN OPEN H100-H70 WAVE OVER THE
SE GOMEX THRU THU  BEFORE DVLPG A WEAK CLOSED CIRCULATION CELL N OF
THE BAHAMAS THU NIGHT. MEANWHILE GFS DVLPS A CLOSED H100-H70
CIRCULATION CELL OVER THE YUCATAN BY DAYBREAK WED AND DRIFTS IT ACRS
THE FL STRAITS/NRN BAHAMAS INTO THE WEEKEND. BOTH SOLUTIONS WOULD
GENERATE HIGH POPS THRU MIDWEEK AS THE LOW TRANSITIONS ACRS THE FL
PENINSULA...BUT NRLY FLOW ON THE BACKSIDE OF THE LOW SUGGESTS LOWER
POPS INTO THE WEEKEND. INDEED...OVER THE PAST 24HRS MOS GUIDANCE
FROM BOTH HAVE BACKED OFF ON THEIR RESPECTIVE POPS FROM THU ONWARD.
STILL LOOKING AT A MUCH WETTER WX PATTERN FOR E CENTRAL FL...BUT
WILL NEED TO GET A LITTLE CLOSER TO THE EVENT BEFORE THE DETAILS CAN
BE RESOLVED.

&&

.AVIATION...
ISOLD-SCT SHRA WILL MOVE ONSHORE THE COAST EARLY THIS MORNING WITH A
CHC FOR MVFR SHRA FROM KDAB TO KSUA. SCT SHRA/CHC OF TSRA THIS
AFTERNOON FOR INTERIOR TERMINALS. OTHERWISE SHOULD BE MAINLY VFR
OUTSIDE OF SCATTERED CONVECTION TODAY. CONVECTION MAY LINGER INTO
THIS EVENING FROM KISM-KLEE...BUT SHOULD STAY MAINLY WEST OF KMCO
PAST 00Z.

&&

.MARINE...
EAST WINDS TO 10-15 KNOTS EARLY WILL DECREASE TO AROUND 10 KNOTS...
WITH SEAS 3-4 FT NEAR THE COAST AND 4-5 FT ACROSS THE OPEN ATLANTIC.
ISOLD-SCT SHOWERS NEAR SHORE THIS MORNING WILL TRANSITION INLAND BY
THIS AFTERNOON.

MON-TUE...HI PRES RIDGE EXTENDING FROM THE NC OUTER BANKS TO THE
MOUTH OF THE MS RIVER WILL WEAKEN CONSIDERABLY AS AN ERLY WAVE
APPROACHING THE BAHAMAS PUSHES INTO FL AND GRADUALLY MERGES WITH
WITH A FRONTAL TROF PUSHING INTO THE DEEP SOUTH. THE RIDGE WILL
RETAIN ENOUGH OF ITS IDENTITY TO MAINTAIN A LIGHT TO GENTLE SE
BREEZE...BCMG E BY NOON EACH DAY AS THE WEAK PGRAD WILL ALLOW THE
EARLY FORMATION OF THE EAST COAST SEA BREEZE. SEAS 3-4FT ON MON
SUBSIDING TO 2-3FT ON TUE. ISOLD SHRA/TSRAS.

WED-THU...A WEAK AREA OF LOW PRESSURE EXPECTED TO FORM IN THE VCNTY
OF THE  YUCATAN CHANNEL AND LIFT NWD TOWARD FL THRU THE LATTER HALF
OF THE WEEK. RELATIVELY HI DEGREE OF UNCERTAINTY EXISTS FROM MIDWEEK
ONWARD AS MID RANGE MODEL GUIDANCE HAS HAD TROUBLE RESOLVING WHETHER
IT WILL REMAIN AN OPEN WAVE OR PINCH OFF INTO CLOSED LOW. FOR
NOW...WILL MAINTAIN A GENTLE TO MODERATE SE BREEZE ACRS THE LCL ATLC
FOR WED WITH SEAS 2-3FT. WINDS BCMG ERLY BY DAYBREAK THU WITH SEAS
BUILDING TO 3-4FT THRU THE DAY...UP TO 5FT OVER THE OFFSHORE WATERS
THU NIGHT AS THE FETCH OPENS UP AND BEGINS TO TRANSPORT SWELL ENERGY
FROM THE OPEN ATLC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  70  86  70 /  30  10  30  20
MCO  89  71  90  71 /  40  10  40  30
MLB  86  71  85  70 /  30  10  30  20
VRB  86  70  86  70 /  30  10  20  20
LEE  89  72  90  73 /  40  20  50  40
SFB  90  70  89  71 /  30  10  40  30
ORL  89  72  89  72 /  40  10  40  30
FPR  86  68  87  69 /  30  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM/IMPACT WX...BRAGAW
Hazardous weather outlook, May 31, 3:48 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
448 AM EDT SUN MAY 31 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
448 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
LONG PERIOD EAST SWELLS WILL CONTRIBUTE TO A HIGH RISK OF RIP
CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY. THE STRONGEST
SEAWARD PULL FROM RIP CURRENTS WILL BE AROUND THE TIME OF LOW TIDE
DURING THE EARLY AFTERNOON. REMEMBER TO SWIM NEAR A LIFEGUARD.

IF YOU BECOME CAUGHT IN A RIP CURRENT...NEVER ATTEMPT TO SWIM
DIRECTLY AGAINST IT...AS YOU WILL TIRE QUICKLY. INSTEAD...TREAD
WATER AND THEN SWIM AT AN ANGLE AWAY FROM THE CURRENT. THEN ONCE
OUT OF THE CURRENT...SWIM DIRECTLY BACK TOWARD THE BEACH.

.THUNDERSTORM IMPACT...
THE INLAND MOVING EAST COAST SEA BREEZE...DAYTIME HEATING AND
INCREASING ATMOSPHERIC MOISTURE WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS INTERIOR PORTIONS OF EAST CENTRAL
FLORIDA THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY BECOME
STRONG ALONG AND WEST OF THE FLORIDA TURNPIKE IN THE LATE
AFTERNOON OR EARLY EVENING. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...GUSTY WINDS TO 50 MPH AND POSSIBLE SMALL HAIL MAY
ACCOMPANY THE STRONGEST STORMS.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS ACROSS INTERIOR PORTIONS OF EAST CENTRAL FLORIDA MAY
PRODUCE GUSTY WINDS ABOVE 34 KNOTS ACROSS INLAND LAKES THIS
AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A TROUGH OF LOW PRESSURE WILL APPROACH THE SOUTHEAST STATES INTO
MID WEEK AND DRAW DEEPER MOISTURE ACROSS THE FLORIDA PENINSULA
TUESDAY AND WEDNESDAY. SOUTHWEST STEERING FLOW WILL ALLOW SCATTERED
SHOWERS AND STORMS TO DEVELOP AND MOVE TOWARD EAST CENTRAL FLORIDA
EACH AFTERNOON. LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT
LIGHTNING WILL BE POSSIBLE WITH STRONGER STORMS. SCATTERED SHOWERS
AND STORMS ARE EXPECTED EACH DAY INTO LATE WEEK WITH A MID LEVEL
TROUGH OF LOW PRESSURE NEAR THE AREA CAUSING ABOVE NORMAL DAILY
RAIN CHANCES TO CONTINUE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Volusia County

When
May 31, 5:00 AM EST to 7:00 PM EST
Where
Coastal Volusia County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 53-year old male from Kissimmee was pulled from the surf at Daytona Beach around 1430 EST on May 31 and died an hour later in the hospital.

Rip Current, Coastal Volusia County

When
May 31, 5:00 AM EST to 7:00 PM EST
Where
Coastal Volusia County forecast zone
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 17-year-old male from Georgia disappeared in the surf at New Smyrna Beach around 1600 EST on May 31. His body washed ashore the following day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Volusia County2015-05-3153MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569502, 569503.